Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 191, NWS Denver/Boulder, CO

July 15, 2005Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 15, 2005, 3:09 PM MDT for Douglas County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2005, 3:09 PM MDT (21:09 UTC)
Expired
Jul 15, 2005, 4:00 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Douglas County, CO

The radar

The Denver radar (KFTG), 51 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 3:20 PM MDTHAIL 0.88Castle Rock, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-456 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 152109
SVRBOU
COC035-152200-
/O.NEW.KBOU.SV.W.0191.050715T2109Z-050715T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT FRI JUL 15 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 400 PM MDT

* AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CASTLE ROCK...OR ABOUT 26 MILES SOUTH OF DENVER...MOVING SOUTHEAST
  AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
  PINERY...SEDALIA...PERRY PARK...FRANKTOWN...CASTLE ROCK...CASTLE
  PINES AND BEVERLY HILLS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3949 10468 3949 10500 3919 10498 3920 10469

$$

RPK
3 follow-up statements
000 
WWUS55 KBOU 152126
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
326 PM MDT FRI JUL 15 2005

COC035-152200-
/O.CON.KBOU.SV.W.0191.000000T0000Z-050715T2200Z/
DOUGLAS CO-
326 PM MDT FRI JUL 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM MDT FOR
CENTRAL DOUGLAS COUNTY...

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CASTLE ROCK...OR ABOUT 26 MILES SOUTH OF DENVER...MOVING
SOUTHEAST AT 5 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
PINERY...SEDALIA...FRANKTOWN...CASTLE ROCK...CASTLE PINES AND BEVERLY
HILLS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3949 10468 3949 10500 3919 10498 3920 10469

$$

RPK
000 
WWUS55 KBOU 152143
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
343 PM MDT FRI JUL 15 2005

COC035-152200-
/O.CON.KBOU.SV.W.0191.000000T0000Z-050715T2200Z/
DOUGLAS CO-
343 PM MDT FRI JUL 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM MDT FOR
CENTRAL DOUGLAS COUNTY...

AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FRANKTOWN...OR ABOUT 27 MILES SOUTH OF DENVER...MOVING
SOUTHEAST AT 5 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
PINERY...SEDALIA...FRANKTOWN...CASTLE ROCK...CASTLE PINES AND BEVERLY
HILLS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3949 10468 3949 10500 3919 10498 3920 10469

$$

RPK
000 
WWUS55 KBOU 152200
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
400 PM MDT FRI JUL 15 2005

COC035-152210-
/O.EXP.KBOU.SV.W.0191.000000T0000Z-050715T2200Z/
DOUGLAS CO-
400 PM MDT FRI JUL 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DOUGLAS COUNTY EXPIRED
AT 400 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 3949 10468 3949 10500 3919 10498 3920 10469

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:25 AM MDT, 12 hours 44 minutes earlier.

Area forecast discussion, Jul 15, 2:25 AM MDT, 12 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
225 AM MDT FRI JUL 15 2005

.SHORT TERM...TDA-TNGT...MDLS MAINTAIN UPR RDG WITH NWLY FLO ALF
ACRS CNTRL RCKYS THRU PRD.  THIS MEANS CONVECTION WILL MOVE OFF
THE ERN FTHLLS OVR THE PLAINS TDA.  CAPES FM FCST UPR AIR SNDNGS
RANGE UP TO 1000J/KG IN THE MTNS AND TO NRLY 2000J/KG OVR THE
URBAN CORRIDOR.  CAPES ARE NRLY AS HIGH ON THE PLAINS BUT THE
MID LVL CAP PERSISTS.  WHILE CIN VALUES ARE LWR THAN YESTERDAY
THIS WILL DELAY CONVECTION THERE UNTIL EVE WHEN CIN VALUES DCRS.
LO LVL SELY RETURN FLO MAY PRODUCE A DEN MESOCYCLONE AND INCRS
SFC DWPTS ACRS PLAINS THIS AFTN AND EVE.  FRZG LVLS WILL BE A LTL
LWR DUE TO WK COOLING ALF AND ADEQUATE SHEAR EXISTS FOR PSBL SVR
TSTMS PRODUCING LRG HAIL.  TEMPS WILL BE A SMIDGEN COOLER AS CLDS
WILL SPRD OFF THE MTNS EARLIER.  WILL GENLY COMPROMISE AMONGST
MOS TEMP GUIDANCE VALUES.

.LONG TERM...ONCE AGAIN...NOT TOO MANY CHANGES NECESSARY THIS TIME
AROUND.  VERY WARM TEMPERATURES ALOFT ARE EXPECTED TO BE OVER THE
REGION ON SATURDAY.  ONE COULD ARGUE THAT 700 MB TEMPERATURES OF
+16C TO +20C WOULD BE ENOUGH TO CAP AFTERNOON SHOWER ACTIVITY.  BUT
THE MOUNTAINS AND FOOTHILLS HAVE BEEN SEEING AFTERNOON AND EVENING
CONVECTION THE PAST FEW DAYS WITH TEMPERATURES ALMOST THAT WARM.
WITH RESIDUAL MOISTURE GRADUALLY INCREASING UNDERNEATH THE DOMINANT
UPPER LEVEL RIDGE...CHANCES ARE THAT AT LEAST A FEW SHOWERS WILL POP
UP OVER THE HIGHER TERRAIN ON SATURDAY.  ON THE PLAINS...SATURDAY
AFTERNOON TEMPERATURES IN THE UPPER 90S WILL BE QUITE COMMON...BUT
WILL LEAVE IT TO LATER FORECASTERS TO FORECAST ANY TRIPLE DIGIT
NUMBERS.

THE FORECASTS FOR SUNDAY NIGHT...MONDAY AND MONDAY NIGHT HAVE BEEN
LEFT AS THEY ARE.  MODELS CONTINUE SHOWING A FRONTAL SURGE FROM THE
NORTHERN PLAINS MOVING INTO NORTHEAST COLORADO SUNDAY NIGHT.  LOW
LEVEL EASTERLY WINDS THROUGH THE DAY MONDAY SHOULD ADVECT SOME LOW
LEVEL MOISTURE INTO THE REGION AND THE AFTERNOON SHEAR PROFILE
SHOULD BE FAVORABLE FOR ORGANIZED CONVECTION TO DEVELOP.  BESIDES A
HIGHER THREAT OF SHOWERS MONDAY AFTERNOON...THE OTHER FEATURE IS
GOING TO BE A SHORT-LIVED BREAK FROM 90 DEGREE TEMPERATURES.

WARMER AND DRIER CONDITIONS WILL RETURN BY THE MIDDLE OF THE WEEK AS
THE UPPER RIDGE RE-BUILDS OVER THE GREAT BASIN/SOUTHERN ROCKIES.

&&

.BOU...NONE.

&&

GARD/KDRBY
Hazardous weather outlook, Jul 15, 10:52 AM MDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT FRI JUL 15 2005

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

IT APPEARS THAT FAIRLY DECENT MOISTURE OVER THE PLAINS WILL STAY
AROUND THIS AFTERNOON TO HELP THE CHANCES OF PRECIPITATION.  LIKE
YESTERDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
BEGIN OVER THE MAINTAINS AND FOOTHILLS BY 12:30 PM.  ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE FRONT RANGE PLAINS
BY 2 PM.  FURTHER EAST OVER THE PLAINS...ISOLATED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED AFTER 4 PM.  A FEW OF THE STORMS COULD
PRODUCE STRONG WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT IS EXPECTED TO DROP ACROSS THE AREA SUNDAY.  THIS WILL
BRING AN END TO THE VERY WARM TEMPERATURES...AND ALSO BRING A BETTER
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.  A FEW OF THE STORMS
HAVE THE POTENTIAL TO BECOME SEVERE SUNDAY AND MONDAY AS LOW LEVEL
MOISTURE AND INSTABILITY WILL INCREASE BEHIND THE FRONT.

BY THE MID PART OF NEXT WEEK...DRIER CONDITIONS WILL RETURN WITH
JUST ISOLATED AFTERNOON AND EVENING THUNDERSTORMS PRODUCING GUSTY
WINDS BUT LITTLE RAINFALL.  HIGH TEMPERATURES ARE EXPECTED TO RETURN
INTO THE 90S ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 15, 1:15 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
115 PM MDT FRI JUL 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             2 NE ESTES PARK         40.39N 105.49W
07/15/2005  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

&&

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:02 PM MDTSevere Thunderstorm WarningBOUBoulder43 min
Jul 15, 2:29 PM MDTSevere Thunderstorm WarningBOUBoulder, Gilpin35 min
Jul 15, 3:12 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver48 min
Jul 15, 3:49 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver26 min
Jul 15, 3:55 PM MDTTornado WarningBOUArapahoe, Denver35 min
Jul 15, 4:10 PM MDTTornado WarningBOUDouglas36 min
Jul 15, 4:21 PM MDTSevere Thunderstorm WarningBOUAdams39 min
Jul 15, 5:02 PM MDTSevere Thunderstorm WarningBOUAdams43 min
Jul 15, 5:05 PM MDTSevere Thunderstorm WarningBOUWeld55 min
Jul 15, 5:47 PM MDTSevere Thunderstorm WarningBOUAdams, Washington45 min
Jul 15, 5:48 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.